Cases & Commentaries
Hospitalized for foot amputation, a man with COPD and chronic pain on long-acting morphine experienced post-operative pain and severe muscle spasms. After being given hydromorphone, morphine, and diazepam, the patient became minimally responsive and a code blue was called.
Commentary by Shoshana J. Herzig, MD, MPH
CME/CEU credit available for this case
A patient with ALS was hospitalized with presumed pneumonia and sepsis. Although he was treated with broad-spectrum antibiotics and fluid resuscitation, additional potassium was administered due to his potassium level remaining low. The patient went into cardiac arrest and resuscitation attempts were unsuccessful.
Commentary by Delphine Tuot, MDCM, MAS
A man with atrial fibrillation underwent ablation in the catheterization laboratory under general endotracheal anesthesia. The patient was extremely stable during the 7-hour procedure with vital signs hardly changing over time. Inadvertently, the noninvasive blood pressure measurement stopped recording for 1 hour but went unnoticed. After the error was discovered, the case continued without any problems and the patient was discharged home the next day as planned.
Commentary by Matthias Görges, PhD, and J. Mark Ansermino, MBBCh, MSc